Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 34, NWS St. Louis, MO

August 12, 20196 counties in Illinois

NWS St. Louis, MO issued this flash flood warning at Aug 12, 2019, 2:38 AM CDT for 6 counties in Illinois. It was in force for 8 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2019, 2:38 AM CDT (07:38 UTC)
Expired
Aug 12, 2019, 10:30 AM CDT
In force
8 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Macoupin County, IL, Marion County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 109 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 4:30 AM CDTFLASH FLOOD3 Nw Greenville, ILALONG STATE HIGHWAY 127 AT HAZEL DELL ROAD, SEVERAL INCHES OF WATER OVER THE ROAD.
Aug 12, 4:47 AM CDTFLASH FLOOD2 E Old Ripley, ILALONG STATE ROUTE 140 NORTH OF POCAHONTAS BETWEEN POKEY ROAD AND THE SHOAL CREEK BRIDGE, WATER IS CROSSING THE HIGHWAY AND MOVING VEHICLES TRYING TO PUSH THROUGH IT.
Aug 12, 5:25 AM CDTFLOOD3 Nw Dudleyville, ILAT MM41, THE BOND COUNTY S.O. REPORTED WATER ON I-70, THOUGH THE INTERSTATE REMAINED OPEN.
Aug 12, 5:25 AM CDTFLASH FLOOD2 Wnw Greenville, ILVEHICLE STRANDED IN WATER ON ROUTE 140 JUST WEST OF ROUTE 127 JUST WEST OF GREENVILLE.
Aug 12, 5:25 AM CDTFLASH FLOOD3 Ene Dudleyville, ILROUTE 127 AT AIRPORT ROAD, ROAD CLOSED DUE TO FLOODING.
Aug 12, 5:25 AM CDTFLASH FLOOD4 E Patoka, ILMARION COUNTY S.O. REPORTED FLOODING ON SEVERAL SPOTS ALONG KINOKA ROAD EAST OF PATOKA.
Aug 12, 5:30 AM CDTFLASH FLOOD2 Ene Tonti, ILMARION COUNTY SHERIFFS OFFICE REPORTED WATER ON HIGHWAY 37 AT BASOM ROAD, THOUGH THE ROAD REMAINED OPEN.
Aug 12, 6:30 AM CDTFLASH FLOOD1 S Dorchester, ILSPOTTERS FATHER GOING TO WORK ALONG DORCHESTER ROAD REPORTED WATER ON ROAD IN SPOTS, THOUGH THE ROAD WAS PASSABLE.
Aug 12, 6:30 AM CDTHEAVY RAIN 3.8Beckemeyer, IL
Aug 12, 6:31 AM CDTFLASH FLOOD1 S Patoka, ILMARION COUNTY SHERIFFS OFFICE REPORTED U.S. HIGHWAY 51 FLOODED BUT NOT CLOSED.
Aug 12, 7:02 AM CDTHEAVY RAIN 3.25Dorchester, IL
Aug 12, 8:06 AM CDTFLASH FLOOD1 Nne Dudleyville, ILA PERSON DROVE HER VEHICLE ONTO AIRPORT AVENUE JUST WEST OF DUDLEYVILLE ROAD, WHERE HER VEHICLE STALLED IN HIGH FLOWING WATER NEAR THE BEAVER CREEK BRIDGE. THIS PERSON WAS RESCUED FROM THE VEHICLES ROOFTOP BY EMERGENCY PERSONNEL.
Aug 12, 9:37 AM CDTHEAVY RAIN 5.3Beckemeyer, ILSTORM TOTAL RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 112 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1472 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WGUS53 KLSX 120738
FFWLSX
ILC005-027-051-117-121-135-121530-
/O.NEW.KLSX.FF.W.0034.190812T0738Z-190812T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
238 AM CDT Mon Aug 12 2019

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Clinton County in south central Illinois...
  Bond County in south central Illinois...
  Marion County in south central Illinois...
  Western Fayette County in south central Illinois...
  Southeastern Macoupin County in southwestern Illinois...
  Southern Montgomery County in south central Illinois...

* Until 1030 AM CDT Monday.

* At 235 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 4 inches of rainfall have 
  fallen over the past several hours, with up to 2 inches of 
  rainfall having occurred in just the past hour.  Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Salem, Vandalia, Greenville, Litchfield, Hillsboro, Carlinville,
  Staunton, Breese, Gillespie, Carlyle, Centralia, Mount Olive,
  Benld, St. Rose, Sandoval, Central City, Odin, Beckemeyer, Ramsey
  and Witt.

Thunderstorms are expected to continue through much of the morning. 
Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area.

This includes the following highways...
 Interstate 70 in Illinois between exits 36 and 68.
 Interstate 55 in Illinois between exits 41 and 52.
 Interstate 57 in Illinois between exits 116 and 127.

This also includes Ramsey Lake State Park, Lake Lou Yaeger, and
Carlyle Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3851 8924 3852 8936 3849 8941 3871 8960
      3887 8960 3888 8964 3900 8964 3901 8991
      3927 8996 3926 8927 3912 8905 3857 8879

$$

TES
1 follow-up statement
057 
WGUS73 KLSX 121125
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
625 AM CDT Mon Aug 12 2019

ILC005-027-051-117-121-135-121530-
/O.CON.KLSX.FF.W.0034.000000T0000Z-190812T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Bond IL-Marion IL-Fayette IL-Macoupin IL-Montgomery IL-
625 AM CDT Mon Aug 12 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR
CLINTON...BOND...MARION...WESTERN FAYETTE...SOUTHEASTERN MACOUPIN AND
SOUTHERN MONTGOMERY COUNTIES...

At 611 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area.  Numerous reports of flash flooding and 
roads closed due to flooding have been received across the warned 
area, particularly across Bond County.  Additional 
significant rainfall will continue across the warned area.

Some locations that will experience flooding include...
Salem, Greenville, Litchfield, Hillsboro, Staunton, Gillespie, Mount 
Olive, Benld, St. Rose, Sandoval, Central City, Odin, Beckemeyer, 
Ramsey and Witt.

This includes the following highways... Interstate 70 in Illinois 
between exits 36 and 68.
 Interstate 55 in Illinois between exits 41 and 52.
 Interstate 57 in Illinois between exits 116 and 127.

This also includes Ramsey Lake State Park, Lake Lou Yaeger, and
Carlyle Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3851 8924 3852 8936 3849 8941 3871 8960
      3887 8960 3888 8964 3900 8964 3901 8991
      3927 8996 3926 8927 3912 8905 3857 8879

$$

Fuchs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 12:19 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 12, 12:19 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1219 AM CDT Mon Aug 12 2019

.UPDATE...
Issued at 917 PM CDT Sun Aug 11 2019

Have issued a flash flood watch for much of the CWA through Monday
morning. Thunderstorms that has produced flash flooding over
central Illinois this evening are moving southward across the
eastern CWA. In addition, showers have developed in the last hour
west and south of the St. Louis metro area. These showers are
developing in strong 925-850mb moisture convergence that shows up
well in both the RAP/NAM and is forecast to increase in strength
in and persist most of the night along I-70 west of St. Louis into
southwest IL. This along with PWATS around 2.5" and deep warm
clouds layers are setting up conditions favorable for
thunderstorms to persist into Monday morning, including those that
will be capable of producing very heavy rainfall rates. Training
will be likely, hence the potential for flash flooding in the
watch area.

Britt

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 254 PM CDT Sun Aug 11 2019

An active period of weather is expected from tonight through
Monday night.

Ongoing areas of SHRA/TSRA associated with a dissipating
thunderstorm complex have been slowly diminishing in coverage and
intensity today. This trend should continue during the first part
of the evening hours. Clouds and precipitation have kept high
temperatures lower than previously anticipated, although some
recovery was noted across parts of central MO where clouds were
thinning.

Additional SHRA/TSRA are expected to develop across the region
overnight as a southwesterly LLJ interacts with a lifting warm
front. Although the nose of the jet will be focused farther to the
northwest, model guidance shows a sufficiently broad corridor of
H85 moisture convergence to justify PoPs across the northeastern
CWA, especially over NE MO and west central IL. The greatest
source of uncertainty with tonight's forecast is the position of
the warm front because its location is what will determine where
SHRA/TSRA develop.

Precipitation will then lift northward in tandem with the lifting
warm front on Monday morning. Southwesterly winds on the warm
side of the frontal boundary will then bring a very warm and moist
air mass into the region. Highs are expected to reach the
mid/upper 90s across most of the area with widespread heat index
values of 105-110 degrees F. The exception may be a handful of
counties in NE MO, west central IL, and southwest IL where
lingering clouds and precipitation could delay the heat and/or
prevent temperatures from climbing as high as expected. After
coordinating with neighboring offices, the Heat Advisory was
expanded to include a few more counties in west central and
southwest IL.

Although the air mass is expected to become quite unstable by
mid-afternoon, model guidance and BUFKIT profiles depict an
inversion aloft which should initially keep the warm sector
capped. However, despite model guidance showing absolute
temperatures of +10 to +13 deg C at H7, the overall sounding
profiles in BUFKIT don't show that the inversion is particularly
strong, especially after 18z. While it is possible that the
inversion will in fact be strong enough to keep the atmosphere
completely capped during the day, the combination of highly
unstable conditions plus 20-35 kts of 0-6 km shear warrants a
mention in this discussion of the possibility for storms to
develop earlier in the warm sector and well ahead of the cold
front. If this occurs, then the storms could pose a risk of severe
weather.

Whether or not the atmosphere remains capped during the
afternoon, the arrival of the cold front on Monday night should
provide enough forcing to overcome the weakening cap and produce
an area of SHRA/TSRA. Severe weather will also be possible with
the storms that develop on Monday night, and the primary severe
weather threat is damaging wind gusts.

Kanofsky

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 254 PM CDT Sun Aug 11 2019

The chance for SHRA/TSRA lingers into Tue until the cold front has
moved through the region. The best opportunity for SHRA/TSRA will
be across the southeastern CWA ahead of the cold front. Thereafter,
no precipitation is currently expected for the rest of the week,
but with a caveat: northwest flow aloft could produce the classic
ring-of-fire pattern in which MCSs dive southeastward into the
region.

A high pressure center builds in to the Great Lakes behind the
cold front, and northerly to easterly flow around this feature
will keep cooler weather in place for Tue through Thu across most
of the area. Highs will only be in the low/mid 80s, which is a
few degrees below normal for this time of year. The exception is
across the extreme southeastern CWA on Tue where highs could reach
the lower 90s before the cold front moves through. As the surface
high shifts eastward and a low pressure system begins to develop
across the northern CONUS later this week, winds will become
southerly again and start to bring increasing heat and humidity
back into the region for the upcoming weekend.

Kanofsky

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1159 PM CDT Sun Aug 11 2019

Showers and thunderstorms are expected through mid morning across
central and east Missouri and southwest Illinois including KCOU
and the St. Louis area terminals. MVFR and IFR ceilings and
visibilities are expected with these thunderstorms. Farther north,
showers with possible thunderstorms are expected at KUIN with
mainly low MVFR ceilings and visibilities. Then mainly dry and VFR
conditions are expected from late morning onward as a warm front
moves north of the area. Winds are expected to remain mainly light
through the period.

SPECIFICS FOR KSTL:

Showers and thunderstorms are expected through mid morning on
Monday with MVFR and IFR ceilings and visibilities. Dry and VFR
conditions are then expected thereafter. Winds are expected to be
mainly light.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 11 AM to 9 PM CDT Monday for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Marion MO-
     Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
     MO-Reynolds MO-Saint Charles MO-Saint Francois MO-Saint
     Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
     Warren MO-Washington MO.

     Flash Flood Watch until 10 AM CDT Monday for Audrain MO-Boone MO-
     Callaway MO-Franklin MO-Gasconade MO-Jefferson MO-Lincoln
     MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
     Charles MO-Saint Francois MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory from 11 AM to 9 PM CDT Monday for Calhoun IL-
     Clinton IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Monroe IL-Pike IL-Randolph IL-Saint Clair IL-Washington IL.

     Flash Flood Watch until 10 AM CDT Monday for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 11, 9:59 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
959 PM CDT Sun Aug 11 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-130300-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
959 PM CDT Sun Aug 11 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely the rest of the night. Some of these storms
will produce heavy rainfall. A flash flood watch is in effect for
much of the area.

In addition,some storms may be strong to severe and could produce
damaging wind gusts or hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The chance for thunderstorms will continue on Monday and Tuesday as
a cold front moves through the region. The flash flood watch remains
in effect through mid-morning A few storms on Monday may be severe
and could produce large hail or damaging winds.

A combination of dangerous heat and humidity is expected on Monday.
Heat index values will reach 105 to 110 degrees across most of the
area. Please refer to the Heat Advisory for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter are asked to report any flooding or rainfall amounts over 1
inch in addition to severe weather.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:17 PM CDTFlash Flood WatchLSXBond, Calhoun, Clinton, Fayette, Greene, Jersey and 8 more13 hr
Aug 12, 3:15 AM CDTFlash Flood WarningLSXCalhoun, Jersey, Madison6 hr
Aug 12, 5:11 AM CDTFlash Flood WarningLSXClinton, Saint Clair, Washington5 hr
Aug 12, 5:17 AM CDTFlash Flood WarningLSXCalhoun, Greene, Jersey, Macoupin5 hr
Aug 12, 9:10 AM CDTAreal Flood WarningLSXCalhoun, Jersey, Madison6 hr
Aug 12, 10:31 AM CDTAreal Flood WarningLSXBond, Clinton, Fayette, Macoupin, Marion, Montgomery3 hr
Aug 12, 10:40 AM CDTAreal Flood WarningLSXBond, Clinton, Fayette, Macoupin, Marion, Montgomery17 min
Aug 12, 1:28 PM CDTAreal Flood WarningLSXBond, Clinton, Fayette, Macoupin, Marion, Montgomery3 hr
Aug 12, 3:01 PM CDTAreal Flood WarningLSXMadison9 hr
Aug 12, 4:48 PM CDTAreal Flood WarningLSXBond, Clinton, Fayette, Macoupin, Marion, Montgomery9 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.